• Mel's Avatar

    Chemo. (drugs) to get out of system?

    Asked by Mel on Thursday, January 17, 2013

    Chemo. (drugs) to get out of system?

    How long does it take to be out of your system? My nails still trying to fall off, PMS hasn't come back yet (will it ever?), Not losing any weight yet...

    10 Answers from the Community

    10 answers
    • TinaJacques' Avatar

      How long ago did you finish treatment? Technically the chemo should be out of your body within a few weeks but some of the effects are quite long lasting - for example some chemo drugs cause menopause. This is a permanent change, so even though the drug is no longer in your body, the effects are still present. It will likely take your nails a while to regrow. The weight is a stubborn issue. I was 3 months out of chemo before I stopped gaining weight, and finally started losing.

      almost 4 years ago
    • nancyjac's Avatar

      Typically anywhere from 6 to 48 hours. How long the drugs are in your system has nothing to do with the side effects which can last anywhere from a few hours to forever.

      almost 4 years ago
    • gwendolyn's Avatar

      A bunch of us on this forum finished chemo at the end of November...were you one of them? It sounds like you and I are in the same boat with our progress. Saw my doctor today and I was surprised to see my blood counts still weren't entirely back to normal either. Onc said this was to be expected at this point. Everything still building itself back up.

      almost 4 years ago
    • karen1956's Avatar

      some side effects linger for a long time...others go away given time....a few days, few weeks or few months...if really is individual per person!!! The cehmo itself only stays in system for a short period of itme...drink lots of water......

      almost 4 years ago
    • JennyMiller's Avatar

      I finished Chemo in April and Radiation at the end of June. My blood counts are finally back in the normal range -- and my nails are so much better. Anything that I experience now, I attribute to lingering side effects or to the Arimidex that I am taking (short term memory issues, some bone pain, etc.)

      almost 4 years ago
    • LeslieR's Avatar

      Towards the end of treatment, I was shocked when I noticed my nails had a blackish tint to them! I lost a few lbs on chemo, but nothing drastic. A year out and my feet still tingle and burn at times but just occasionally. I was already experiencing menopause when I started chemo but I think it exacerbated the situation bcz I was forever throwing off the covers and on went the ceiling fan! We're all different my dear. But it's wonderful to have others to share your story with, it's therapy.

      almost 4 years ago
    • SusanK's Avatar

      My last chemo treatment was in April but I lost another toenail just before Christmas. My fingernails are finally looking almost normal without nail polish. I had six infusions of taxotere and cytoxan, and I suppose other combinations have other reactions. Hang in there, Mel. There are better days ahead!

      almost 4 years ago
    • MsScribe's Avatar

      Hi Mel, well there is good news and bad news...
      Chances are you are now in menopause and will have hot flashes and night sweats for a few years.
      You hair will grow back in a few months and by the end of about a year it should not be quite so frizzy or thin. Your ails will grow back but that could also take a few months or longer

      Each of us reacts differently to chemo and it depends on many factors including what types of drugs you get and for how long. There are some drugs and therapies that may help with the symptoms. It does get easier and you will learn to live with it.

      Talk to your doc about all your symptoms and ask them these very good questions.

      Good luck - as I always write - this too shall pass!!

      almost 4 years ago
    • BLBragg's Avatar

      Chemotherapy drugs stay in your system from a couple of hours to a couple of days. After effects of chemotherapy can last days, weeks, months, forever. It depends on which drugs you have taken and how your body will react. Our doctors told my husband to exercise, eat healthy and basically wait it out. He said after two years post treatment, whatever symptoms you have is what you will live with. We chose to see an acupuncturist who is minimizing the side effects of the chemo and radiation.

      almost 4 years ago
    • HeidiJo's Avatar

      As I have said many times on this website, i wished someone had told me how long the road back from chemo is! It took about 20 months before I felt almost completly myself. I did see a month to month improvment, but you need to be very patient and let your body heal. I am almost 3 years from my last treatment now and my only side effect is that I still tire easily.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more triple-negative breast cancer, ductal questions.  Also, don't forget to check out our Triple-Negative Breast Cancer, Ductal page.